Drought, Apple and Lucerne Valleys
- When
- August 1, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Seasonally dry conditions continued west of the mountains, while monsoonal flow aloft brought episodes of showers and thunderstorms to the mountains and deserts. S.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Seasonally dry conditions continued west of the mountains, while monsoonal flow aloft brought episodes of showers and thunderstorms to the mountains and deserts. This resulted in a D1 (moderate drought) classification by the U.S. Drought Monitor for much of the CWA, with a small area of D2 (severe drought) over the northwest corner of the upper deserts. The statewide drought declaration made in June continues. This was mainly due to conditions farther north. Locally, the mayor of San Diego declared a water shortage emergency (stage 1) with a call for voluntary water conservation. However, no water shortages have been reported. Mandatory cutbacks have already begun for farmers in San Diego County, and could be extended to others by early next year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 31, 8:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT THU JUL 31 2008 .SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. LOW CLOUDS MAY LINGER NEAR SOME BEACHES INTO THE AFTERNOONS. INCREASING MID LEVEL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS EARLY NEXT WEEK. OTHERWISE...HIGH PRESSURE WILL KEEP THE WEATHER FAIR. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TONIGHT-SUN)...SKIES WERE CLEAR THIS EVENING EXCEPT FOR AREAS OF STRATUS ALONG THE COAST BEGINNING TO PUSH INLAND. THE 00Z NKX SOUNDING HAD AN INVERSION BASED NEAR 1700 FT WITH WEAK DRY WINDS THROUGH THE MID LEVELS. MODERATELY STRONG ONSHORE GRADIENTS WITH 8-9 MB SAN-IPL. BROAD UPPER LEVEL HIGH PRESSURE WILL CONTINUE OVER THE SW AS A TROUGH MOVES PAST FAR TO THE N. THERE SHOULD BE LITTLE CHANGE IN THE MARINE LAYER DEPTH TONIGHT WITH LOW CLOUDS AND FOG GETTING INTO ALL COASTAL AREAS...MOST SAN DIEGO INLAND VALLEYS AND THE FAR WRN INLAND EMPIRE. THE MARINE LAYER SHOULD BECOME A LITTLE SHALLOWER FRI AND SAT NIGHTS FOR A LITTLE LESS INLAND PENETRATION OF THE STRATUS. THERE WILL BE PATCHES OF DENSE FOG NEAR THE INLAND EXTENT OF THE STRATUS. LOW CLOUDS COULD LINGER NEAR SOME BEACHES INTO THE AFTERNOONS UNDER A STRONG INVERSION. LIMITED MID TO HIGH LEVEL MOISTURE MAY RESULT IN A FEW CU OVER THE MOUNTAINS DURING THE AFTERNOONS BUT NO THUNDERSTORMS THROUGH SAT. THE MID LEVEL MOISTURE IS EXPECTED TO INCREASE SUN FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. RELATIVELY MINOR CHANGES IN TEMPS...REMAINING NEAR SEASONAL IN MOST AREAS EXCEPT SLIGHTLY BELOW NEAR THE COAST AND SLIGHTLY ABOVE IN THE MOUNTAINS AND DESERTS. && .LONG TERM (MON-THU)...THERE WILL BE ENOUGH MID LEVEL MOISTURE FOR SMALL CHANCES OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH WED. IT CURRENTLY LOOKS LIKE THE MOISTURE WILL PEAK TUE WHICH WILL HAVE THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. GRADUALLY DRIER WLY FLOW ALOFT SHOULD DEVELOP BY THU AS ANOTHER TROUGH MOVES IN FROM THE NW. SMALL CHANGES IN THE MARINE LAYER AND TEMPS THROUGH WED EXCEPT A LITTLE COOLER IN THE MOUNTAINS AND DESERTS THROUGH MID WEEK DUE TO MORE MOISTURE AND CLOUDS. THERE SHOULD BE SLIGHT COOLING AND A LITTLE DEEPER MARINE LAYER TOWARD THE END OF NEXT WEEK. && .AVIATION... 010300Z...00Z NKX SOUNDING SHOWS THE MARINE LAYER DEPTH AROUND 2000 FEET WITH BASES AROUND 1600 FEET MSL. STRATUS IS CURRENTLY FILLING IN ALONG THE SAN DIEGO COAST...AND IS EXPECTED CONTINUE TO SPREAD INTO ORANGE COUNTY BETWEEN 04Z AND 06Z. BASES WILL LOWER TO ABOUT 1200 FEET MSL OVERNIGHT. STRATUS SHOULD REACH THE INLAND VALLEY AREAS BY MIDNIGHT...AND REACH KONT BY 11Z. LOCAL VISIBILITIES 3 TO 5SM BETWEEN 11Z AND 18Z. STRATUS SHOULD CLEAR BY 18Z. ABOVE THE MARINE LAYER...MOSTLY CLEAR SKIES WITH UNRESTRICTED VISIBILITIES. .MARINE... 010300Z...ASTRONOMICAL HIGH TIDES OF 7.4 FEET THIS EVENING AT 905 PM AND 7.3 FEET 950 PM TOMORROW MAY CAUSE LOCAL TIDAL OVERFLOW. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN AVIATION/MARINE...MGM/SS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU JUL 31 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-011200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. HIGH RIP CURRENT RISK AT ORANGE COUNTY BEACHES DUE TO LONG PERIOD SOUTH SWELL. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY. HIGH RIP CURRENT RISK AT ORANGE COUNTY BEACHES DUE TO LONG PERIOD SOUTH SWELL THROUGH SATURDAY. INCREASING MID LEVEL MOISTURE WILL CAUSE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS SUNDAY THROUGH WEDNESDAY. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132072, 132073, 132074, 132075, 132076, 132077, 132078, 132079, 132080, 132081, 132082.